Alert archive / Nebraska / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jun 1, 2023, 6:26 AM CDT for Johnson County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2023, 6:26 AM CDT (11:26 UTC)
- Expired
- Jun 1, 2023, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Johnson County, NE
The radar
The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 6:06 AM CDT, 20 minutes earlier.
Area forecast discussion, Jun 1, 6:06 AM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 606 AM CDT Thu Jun 1 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 310 AM CDT Thu Jun 1 2023 Key Messages: - Scattered shower and thunderstorm chances will continue for the next several days. - Very warm and above normal temperatures through the period. Much of the forecast remains the same with several chances for showers and thunderstorms each day for the next few days, and especially during the daytime. Early this morning, scattered activity had developed across southeast NE and southwest IA, likely on the nose of the low level jet. This activity will drift slowly northward toward I80 through the morning, and could diminish by late morning. As with the previous couple of afternoons, we are expecting additional scattered thunderstorms to develop this afternoon, but the CAMs continue to struggle on exactly where to develop the storms given the absence of any strong upper or surface forcing. The models do agree though that the coverage may be more widespread than yesterday, which is certainly good news. Wind shear remains quite weak with bulk 0-6km shear generally less than 15 knots. High temperatures again climb into the upper 80s which should help to create MLCAPE values 1000-2000 J/kg resulting on popup storms. While the severe weather potential will be low, PW values approaching 1.5" will allow any storm to have locally heavy downpours with southwest to northeast storm motions only about 15 mph. WPC has placed most of the region in a 5% marginal risk of excessive heavy rainfall for most of the area today, but due to the very dry conditions lately, 3-hourly FFG values are quite high from 2.25 to 3.5 inches, thus realistically, widespread flash flooding is not expected. Whatever storms have developed through the heat of afternoon could linger in the Missouri River valley region by 7 pm, but then dissipate before midnight. And then there may not be much more after midnight. Low temperatures again in the lower to mid 60s. Heading into the weekend, Friday through Sunday could be similar to today, with warm, above normal temperatures and scattered showers and storms each day. Overall, the severe threat remains low, with locally heavy downpours remaining the main hazards. Hopefully we can manage at least some rainfall for most areas, although it's really a coin flip if any one location gets rainfall every single day. Given the very dry conditions (see Climate section below), the rainfall is desperately needed. Very warm, borderline hot conditions continue next week. Forecast highs remain in the upper 80s to lower 90s. Synoptic details among models are in a little better agreement next week suggesting more ridging across the central US. The ECMWF is trending dryer, but the GFS still has sporadic rain chances, thus confidence in the forecast details is typically low from Monday and beyond. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 603 AM CDT Thu Jun 1 2023 Spotty showers and thunderstorms will be possible throughout the day, today. The first round of precipitation is currently over KLNK, trying to push into the KOMA area. This area of convection has been capable of producing MVFR and occasional IFR conditions within the heaviest downpours. Another round of of storms could blossom over the region this afternoon. Given the high uncertainty as to where and when those storms might develop, will leave PM TSRA out of TAFs until a better consensus can be reached. && .CLIMATE... Issued at 310 AM CDT Thu Jun 1 2023 Looking at preliminary climate stats, May 2023 will go down as the driest month on record at Omaha, the 2nd driest at Lincoln, and the 12th driest at Norfolk. For the Spring period of March, April, and May, it's the driest on record at Norfolk, 3rd driest at Lincoln, and 13th driest at Omaha. In fact, the dryness extends for the previous 2 years, where it's the 3rd driest period at Norfolk, 4th driest at Lincoln, and 44th driest at Omaha. Location May 2023 Mar-Apr-May Previous 2 years Omaha Top driest 13th driest 44th driest Lincoln 2nd driest 3rd driest 4th driest Norfolk 12th driest Top driest 3rd driest && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DeWald AVIATION...KG CLIMATE...DeWald
Hazardous weather outlook, Jun 1, 4:28 AM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 428 AM CDT Thu Jun 1 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-012330- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 428 AM CDT Thu Jun 1 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible today, which could linger until about midnight. While widespread severe weather is not expected, the storms could produce locally heavy downpours, gusty winds, and small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms remain in the forecast every day through early next week. Widespread severe weather is not anticipated, but some of the storms could be strong during the afternoons and evenings. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed today or tonight.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:28 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Otoe | 19 min |
| Jun 1, 2:33 PM CDT | Flash Flood Warning | OAX | Gage, Johnson, Lancaster, Otoe | 3 hr |
| Jun 1, 4:04 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 29 min |
| Jun 1, 4:17 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 43 min |
Nearby
Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.